Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Using Celexa or Zanax

I am having strong chest pains, heart palpatations, occassional butterflies in my stomach and twitching in my eye.  This has all started within the last few months. I found out that my boyfriend was planning on asking me to marry him.  I realize that it is not "normal" to be feeling this way.  I am seeking therapy and my therapist has suggested taking Zanax for the chest pains.  I would prefer not to take medication as this is the first time that I have felt this way.  This is also my first time seeking help through therapy.  I feel that my therapist is wonderful and provides insightful info.  But I still am not sure about taking this medication.  I recently told my boyfriend how I felt and that my body must be telling me that this was not meant to be for us.  I plan on moving out.  But this too is difficult to do.  I am having difficulty waking up and do not enjoy things like I used to.  My therapist has suggested taking Celexa.  I am afraid to take this or any other antidepressent for fear of gaining weight and other unwanted side effects. The withdrwal side effects that I have read about in this forum worry me.  I would appreciate any advice that any of you have to offer.  This as I said is a very difficult time for me and I would like to make an informed decision.  Thank you for your time!
10 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I believe you are thinking this through quite correctly.  YOur anxiety is related to a very important decision you are making and a conflict of choice with yourself.  The way to treat this is through talk and thinking and making a decision. You need insight into your fear rather than medication.  Once you decide, one way or another, your symptoms will immediately diminish.

Xanax is particularly difficult to stop once you start taking it.  
All antidepressants have side effects.  STay the course without medication if you can handle the symptoms.
Avatar universal
Sorry to hear about your problems. Stress can do terrible things to us. I personally know first hand. If I were you I would NOT take the Xanax. I had my first panic attack about 6 months ago and the ER doc gave me some. I had no idea what they were and at the position I was in I would had taken anything. He did not advise me that they were EXTREMELY addicting. After 14 days of use my doc tried to take me off of them and I went crazy. I was at a bad point in my life and needed the sanity so she put me back on them along with Paxil. To this day I am still addicted to the Xanax trying to taper off now. I am down to 1.25 mg. You may benefit from some sort of medicine but please do not take Xanax! I am the first to say it helped me tremendously but the withdrawels are not worth it. Good luck.
Avatar universal
When I had a panic attack, Xanax was the first drug my Dr. gave me.  After a few weeks, we immediately switched to Klonopin (clonazepam is the generic), and I started tapering (so far so good).  Klonpin has a longer half life, so not only is it much easier to withdraw from (from what I've read), but you don't have to take it as often.  They tried me on zoloft first...but THAT really made my anxiety/symptoms worse.  If I taper off the klonopin, and continue to need a drug for anxiety or depression (I tested mild to moderate depression), my psychiatrist (whom I've seen three times) is going to put me on Effexor XR, or Celexa.  Hang in there...there are a lot of people out there that have these problems...your not alone.  Good luck!
Avatar universal
mmsna,

I have had panic attacks and axiety problems for over 13 years now.  I did not start taking medication until about 7 years ago.  I felt the same way you do about meds. and I still do.  I was on Prozac, Xanax and a few others that I can't remember.  I got the hell off of Prozac because it did nothing and the side effects were unacceptable.  To this day I take a Xanax when I need one, the smallest doage that will ellicit an effect.  Fortunately for me I do not take one every day.  I probably average one a month.  I take them situationaly.  I also drank heavily for many years, which I do not recommend.  

My advice is this.  Keep your healthy skepticism about the meds but try them out.  It can take time to find the right one and the right dosage.  Be very careful about what the Dr's tell you.  I found that my dr. was very non-chalant about prescribing this stuff to me, especially considering that I drank alcohol, which I told him.  He advised me to wait a few hours after taking Xanax before I drank.  I'm lucky to still be alive.  DO NOT DRINK ALCOHOL with any of these meds!  Talk to your pharmacist, they know more than the docs.  

I also would not take this as a sign that you and your boyfriend are not meant to be, although it could be your sub-concious telling you it's not the right thing but why throw it away before you've uncvovered the real cause?  Therapy and time will help uncover that.

Good luck!
Avatar universal
i am so glad that i found this page. sometimes i feel like im the only one out there going through all of this.

my advivce would be to definetly stay away from zanax or any other benzo. i have been addicted to them for over a year now. the problems i thought pills would cure only got worse. the meds are soooooo sooooo sooooo easy to abuse and become addicted. i thought i had control but i didnt. i was hospitalized for a week because i over dosed on the meds. please what ever you do be careful...
Avatar universal
how long did you take the xanax for?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area